Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Cheyenne, WY

August 12, 2005Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2005, 5:56 PM MDT for Converse County, Wyoming. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 5:56 PM MDT (23:56 UTC)
Expired
Aug 12, 2005, 6:58 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 233 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:20 PM MDTHAIL 1.751 N Bill, WYHAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE GROUND TO A DEPTH OF 6 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 4:05 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 122356
SVRCYS
WYC009-130100-
/O.NEW.KCYS.SV.W.0146.050812T2356Z-050813T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 700 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF HARDY
  RANCH AIR STRIP...OR ABOUT 33 MILES NORTHEAST OF CASPER...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF HARDY RANCH AIR STRIP BY 625 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4348 10606 4306 10606 4306 10495 4348 10496

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 130015
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
613 PM MDT FRI AUG 12 2005

WYC009-130100-
/O.CON.KCYS.SV.W.0146.000000T0000Z-050813T0100Z/
CONVERSE WY-
613 PM MDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
NORTHERN CONVERSE COUNTY...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF HARDY RANCH AIR STRIP...OR ABOUT 33 MILES
NORTHWEST OF DOUGLAS...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BILL BY 700 PM MDT

IN ADDITION...DOPPLER RADAR HAS INDICATED ROTATION IN THIS STORM. IF 
A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN 
A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN WYOMING.

LAT...LON 4348 10606 4306 10606 4299 10508 4348 10496

$$

SOWKO
000 
WWUS55 KCYS 130043
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT FRI AUG 12 2005

WYC009-130100-
/O.CON.KCYS.SV.W.0146.000000T0000Z-050813T0100Z/
CONVERSE WY-
639 PM MDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
NORTHERN CONVERSE COUNTY...

AT 631 PM MDT...AN AREA OF SEVERE THUNDERSTORMS WAS REPORTED 
PRODUCING GOLF BALL SIZE HAIL NEAR BILL.  THESE STORMS WERE LOCATED 
FROM 11 MILES SOUTHWEST OF BILL TO THE NORTHEAST CORNER OF CONVERSE 
COUNTY...MOVING EAST AT 20 MPH. 

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  3 MILES NORTHEAST OF BILL BY 650 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN WYOMING.

LAT...LON 4346 10567 4305 10576 4298 10492 4347 10493

$$

SOWKO
000 
WWUS55 KCYS 130058
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
655 PM MDT FRI AUG 12 2005

WYC009-130105-
/O.CAN.KCYS.SV.W.0146.000000T0000Z-050813T0100Z/
CONVERSE WY-
655 PM MDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CONVERSE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CONVERSE COUNTY WILL BE
CANCELLED AS OF 7 PM.  A NEW SEVERE THUNDERSTORM WARNING WILL BE 
ISSUED FOR NORTHEAST CONVERSE COUNTY.  

GOLFBALL SIZED DIAMETER HAIL WAS REPORTED BETWEEN 1 AND 3 MILES TO THE
NORTH OF BILL BETWEEN 620 PM AND 625 PM WITH THIS SEVERE STORM.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN WYOMING.

LAT...LON 4346 10567 4305 10576 4298 10492 4347 10493

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:00 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 12 2005

.SHORT TERM...COLD FRONT PLUNGING SOUTHWARD THROUGH WYOMING AND
SOUTH DAKOTA THIS AFTERNOON. CONVECTION WILL DEVELOP LATE THIS
AFTERNOON AHEAD OF THIS FEATURE. AIR MASS IS VERY STABLE ACROSS
SOUTHEAST PORTIONS OF THE FORECAST AREA DUE TO PERSISENT SOUTHEAST
WINDS. SO HAVE FAVORED NORTHERN FRINGE OF FORECAST AREA - NORTH OF
ALLIANCE AND DOUGLAS - WITH RESPECT TO EVENING PRECIP CHANCES. THE
FRONT MOVES THROUGH DOUGLAS IN THE LATE EVENING...AND
CHEYENNE/LARAMIE IN THE WEE HOURS OF THE MORNING. IT MAY HOLD OFF
UNTIL SUNRISE AT SIDNEY. AFTER FRONTAL PASSAGE...LOW LEVEL MOISTURE
FILLS IN WITH GUSTY NORTH TO NORTHEAST WINDS THROUGH THE DAY
SATURDAY...MAKING FOR AN OVERCAST AND DAMP DAY WITH PERSISENT
DRIZZLE AND SPRINKLES. LITTLE IN THE WAY OF TEMEPRATURE RECOVERY
FROM MORNING LOWS. PLAINS REMAIN SOCKED IN THE STRATUS THROUGH
SATURDAY NIGHT...WHICH SHOULD KEEP LOWS FROM THREATENING RECORDS.
POMEROY

.LONG TERM...SFC HIGH MOVES ACROSS THE CWA SUNDAY WHICH SHOULD
GRADUALLY CLEAR THINGS OUT.  ZONAL FLOW THEN SETS UP FOR EARLY
NEXT WEEK WITH DRY AND WARMER CONDITIONS EXPECTED AS MOISTURE LOOKS
TO BE SUPPRESSED TO THE SOUTH.  GFS DEPICTING IMPULSE WITH SOME PCPN
LATE TUESDAY BUT DGEX NOT HINTING AT THIS FEATURE.  WILL MAINTAIN
LOW POPS MAINLY MTNS FOR THAT TIME AND SEE HOW THINGS UNFOLD. OTHER
WEAK IMPULSES MAY INTERACT WITH SOME MOISTURE RETURN WEDS/THURSDAY
SO WILL KEEP SOME LOW POPS FOR THAT TIME PERIOD AS WELL BEFORE
DRYING ADVERTISED AGAIN BY THE END OF THE WEEK. -RE-

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 12, 10:45 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT FRI AUG 12 2005

NEZ001>003-019>021-054-055-WYZ059-060-067-068-131215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS EXPECTED. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WYZ061>066-069-070-131215-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND EXTREME
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:08 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI AUG 12 2005

WYZ059>060-064-067>068-130500-
CONVERSE-NORTH LARAMIE RANGE-GOSHEN-NIOBRARA-PLATTE-
408 PM MDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
716 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN WYOMING THIS WATCH INCLUDES 4 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTHEAST WYOMING

GOSHEN... PLATTE...

THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK...GUERNSEY...
LUSK...TORRINGTON AND WHEATLAND.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.